Reader Dealing With Adrenal Fatigue, Arthritis and Prednisone

by Kalidasa on October 12, 2009

This question came in on the comments for my 30 symptoms of adrenal fatigue article. I thought I’d answer here.

Q) My husband has polymyalgia rheumatica. He has been on Prednisone for almost two years, although the dosage is periodically reduced as his body will tolerate. I recently researched the effects of Prednisone and found that the Prednisone is now doing the work for his adrenal glands, (if I understood that correctly).

So many of the symptoms of adrenal fatigue seem to fit what he is experiencing (at least 20 of the 30 listed), so I’m wondering if he shouldn’t ask his Rheumatologist to do the saliva test.

We’ve talked about trying to eliminate sugar from our diet as I have many of the 30 symptoms also as well as arthritis in some areas. We’re both so abnormally tired and we know this is just not normal.

Here are my questions:

With support and restoration of the adrenal glands, might my husband be able to get off of Prednisone?

If so, how much should he be doing on his own to restore his adrenals?

If the Prednisone is doing the work the adrenals would normally do, is it doing it well enough or could he have af because Prednisone doesn’t do it well enough?

Thank you for the information supplied on your blog. It has been extremely informative and easy to comprehend.

A) This is a very common condition affecting almost everyone over 50, with no known prevention or treatment other than steroids like Prednisone. At least, that’s according to the medical model. I disagree and think it is very preventable and treatable. It is a form of arthritis (or arthritis is a possible cause of the condition according to some texts).

I’m not a doctor, so I don’t know a lot about Prednisone, but I do know a little. It is possible to get off it, but it takes time. The dosage has to be cut slowly or there will be severe reactions. I’d recommend working with your doctor to be sure you are safe.

Prednisone doesn’t actually take over what the adrenals do. This gets complicated, so I won’t go very deep, but the drug is just one of the many hormones that the adrenal glands produce, but not all of them by any means. This drug does take a heavy toll on the adrenal glands though, so the system ends up running on different hormones to compensate. This is very stressful for the body with many side effects, including pain in the hips and shoulders which is where his condition tends to locate.

Your husband’s condition is inflammatory in nature. There are two major factors involved here, the liver (which produces C-reactive protein, the substance that causes inflammation, and Prednisone is very hard on the liver), and the body’s store of anti-inflammatories which come only from fish oils. I’d recommend a large dose if he’s not taking them or eating fish very regularly. (12 grams a day for a month or two is a large doss, and I’ve seen larger dosages. Not more than three months though as this high of a dosage eventually has a negative affect on the gallbladder.)

Arthritis is very treatable. There are hundreds of different types, but they don’t all require the same treatment. Mostly though, it is caused by the modern diet of sugar and processed carbs, so changing the diet is very important. Most likely polymyalgia rheumatica is due to toxins (environmental and diet) that need to be cleared.  This is my oppenion from knowledge of such conditions.

There are also supplements and herbs that help restore the adrenal glands, but this can be a long process too since he’s in so deep and possibly elderly. It is my firm belief that the body wants to heal though, all it needs is a chance.

Your situation may not be as deep, but I suspect adrenal fatigue with you too. Here is an article with a brief list of treatments for adrenal exhaustion.

I wish you both the best in your quest for optimum health. It’s a long and often hard journey, but well worth it. You’re welcome to set up a phone time with me if you like. I don’t charge for short calls.

Leave a Comment

Previous post:

Next post: